Alert archive / Mississippi / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 46, NWS New Orleans, LA

May 11, 2007Hancock County, Harrison County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at May 11, 2007, 3:01 PM CDT for Hancock County, Harrison County, Mississippi. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2007, 3:01 PM CDT (20:01 UTC)
Expired
May 11, 2007, 4:00 PM CDT
In force
59 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Hancock County, MS, Harrison County, MS

What was reported inside it

TimeReportWhereRemark
May 11, 3:31 PM CDTHAIL 1.25Kiln, MSREPORT FROM HANCOCK COUNTY EOC.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.0 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2007-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 297 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2007-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
297 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 112001
SVRLIX
MSC045-047-112100-
/O.NEW.KLIX.SV.W.0046.070511T2001Z-070511T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
301 PM CDT FRI MAY 11 2007

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN SOUTHERN MISSISSIPPI...
  THIS INCLUDES THE CITY OF DIAMONDHEAD...
  HARRISON COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 400 PM CDT

* AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR DIAMONDHEAD...AND MOVING WEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DIAMONDHEAD BY 325 PM CDT...
  KILN BY 350 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3033 8920 3051 8920 3053 8956 3029 8958

$$
1 follow-up statement
000 
WWUS54 KLIX 112023
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
322 PM CDT FRI MAY 11 2007

MSC045-047-112100-
/O.CON.KLIX.SV.W.0046.000000T0000Z-070511T2100Z/
HANCOCK MS-HARRISON MS-
322 PM CDT FRI MAY 11 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR HARRISON AND HANCOCK COUNTIES...

AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER TO GOLF 
BALL SIZE HAIL.  THIS STORM WAS LOCATED NEAR DIAMONDHEAD...MOVING 
WEST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  KILN BY 350 PM CDT...

HAIL UP TO GOLFBALL SIZE HAS BEEN REPORTED NEAR DELISLE AT 303 PM 
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3033 8920 3051 8920 3053 8956 3029 8958

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 11:04 AM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, May 11, 11:04 AM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1104 AM CDT FRI MAY 11 2007

.CONVECTIVE UPDATE...

WILL NOT BE MAKING ANY CHANGES TO CURRENT FORECAST PACKAGE. THE
REFRESHER ON THE HAZARDOUS WEATHER OUTLOOK WILL MENTION STRONG
THUNDERSTORMS BUT NOT QUITE SEVERE...IN LIMITED COVERAGE. SEVERAL
PROS AND CONS TO POTENTIAL TODAY. UPPER LOW OVER THE NORTHWEST
GULF IS PROVIDING A COLD POOL OF SORTS ALOFT AND A 100+KT JET
STREAK ACROSS THE MIDDLE GULF. LOW LEVEL MOISTURE IS ADEQUATE BUT
NOT TERRIBLY DEEP. PRECIPITABLE WATER VALUES AROUND 1.1-1.3 ARE IN
RANGE FOR PREFERRED SATURATION THICKNESSES OF 567DM FOR MAY.
MODELS SHOW A LARGE DIVERGENCE FEATURE DEVELOPING OVER THE AREA
BUT LOW LEVEL CONVERGENCE IS WEAK. IT MAY NEED THE SUPPORT OF SEA
AND LAKE BREEZE WINDS TO FORM THE CONVERGENCE NEEDED FOR FORCING
ALONG A SUBTLE SURFACE PRESSURE TROUGH NEAR THE LA-MS STATE LINE
BELOW MCCOMB. THIS WOULD MEAN AN ONSET PROBABLY 2 PM OR LATER.
THIS AREA IS FAIRLY CLOUD FREE AND ADJACENT TO AN EXTENSIVE CLOUD
DECK TO THE SOUTHWEST...PROVIDING SOME DIFFERENTIAL HEATING INTO
THE AFTERNOON. VERY SLOW STORM MOTIONS CAN SEND MUCH MOISTURE AND
CLOUD POLLUTION ALOFT THAT SHUTS DOWN ANY PERPETUATION BY MID TO
LATE AFTERNOON.

RICKS INDEX OUTPUT USING 332K LIFT FROM MOST UNSTABLE LIFT AT
987MB YIELDS A POP 53 PERCENT...PRECIP 2.91 INCHES...POTENTIAL
PCPN 5.72 INCHES FOR TEMP BELOW 72F. RICKS INDEX 126 GIVES A 16
PERCENT CHANCE OF SEVERE WITH CONVECTIVE GUSTS 46 KT
/41-51KT/...FORECAST HAIL SIZE 0.44 INCHES /PEA/ WITH A VIL OF 56.
THE ARKANSAS METHOD VIL OF THE DAY IS 49. TOR THREAT IS EF0 AND
WATERSPOUTS POSSIBLE. HAIL-VIL SHOWS A 59 VIL NEEDED FOR PENNY
HAIL. DOWNBURST CHECKLIST SHOWS A MODERATE RISK OF DOWNBURST WINDS
ASSUMING CAPE VALUES GREATER THAN 2000 J/KG.

BOTTOM LINE IS ANTICIPATING SCATTERED SLOW MOVING THUNDERSTORMS TO
DEVELOP ALONG WEAK SURFACE TROUGH NORTH OF LAKE PONTCHARTRAIN ONCE
LAKE BREEZE KICKS IN. CONVECTIVE INTIATION TEMP IS AROUND
84F...CLOSE TO FORECAST MAX TEMPS THIS AFTERNOON. STRONG TO MARGINAL
SEVERE WITH RICKS INDEX OUTPUT AS BASIS AND IN AGREEMENT WITH SEE
TEXT COMMENTS OF STORM PREDICTION CENTER. AS UPPER LEVELS
MOISTEN...EXPECTING CONVECTION TO TRANSITION TO HIGH BASED
STRATIFORM WITH EXTENSIVE CLOUD COVER IN COLD POOL SIMILAR TO A
WARM TOPPED MCS. THEREFORE...PRIMARY THREAT OF CONVECTIVE IMPACTS
WILL BE A SMALL WINDOW FROM INITIATION TO TOPSIDE SATURATION...
MAINLY BETWEEN 2 AND 5 PM. HWO OUT SHORTLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  86  61  86  63 /  30  20  20  30
BTR  84  64  86  65 /  30  20  20  30
MSY  84  66  86  67 /  30  20  10  20
GPT  85  64  87  66 /  30  20  20  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

24
Hazardous weather outlook, May 11, 11:12 AM CDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1112 AM CDT FRI MAY 11 2007

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-120300-
POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-TANGIPAHOA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
1112 AM CDT FRI MAY 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED STRONG TO MARGINALLY SEVERE THUNDERSTORMS MAY DEVELOP IN
THE DAYTIME HEATING BY MID-AFTERNOON TODAY...PRIMARILY NORTH AND
WEST OF THE LOUISIANA TIDAL LAKES INTO SOUTHWEST MISSISSIPPI. THE
PRIMARY THREAT WILL BE LOCALIZED DOWNBURST WINDS GUSTS NEAR 50 MPH
AND PEA TO MARBLE SIZED HAIL FROM THE STRONGER STORMS THAT MAY
FORM BETWEEN 2 PM AND 5 PM. DUE TO SLOW MOVING NATURE OF ANY
STORMS...LOCALLY HEAVY RAINFALL MAY PRODUCE SOME PONDING OF WATER
AND ISOLATED ACCUMULATIONS OF 3 TO 5 INCHES OF RAINFALL. DUE TO
THE LIMITED EXTENT OF COVERAGE...A WIDESPREAD SEVERE OR FLOOD
THREAT IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MAINLY SUNDAY AND LATE
WEDNESDAY INTO THURSDAY. AT THIS TIME...NO HAZARDOUS WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUIRED TODAY. HOWEVER ONE OR TWO
STORMS MAY BRIEFLY APPROACH SEVERE LEVELS. LAW ENFORCEMENT AND
EMERGENCY MANAGERS ARE URGED TO NOTIFY THE NATIONAL WEATHER
SERVICE IF HIGH WINDS OR HAIL IS REPORTED THIS AFTERNOON.

24

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 3:43 PM CDTSevere Thunderstorm WarningLIXJackson32 min
May 11, 3:59 PM CDTSevere Thunderstorm WarningLIXHancock, Pearl River31 min
May 11, 4:07 PM CDTSevere Thunderstorm WarningLIXAmite23 min
May 11, 4:22 PM CDTSevere Thunderstorm WarningLIXWilkinson38 min
May 11, 4:27 PM CDTSevere Thunderstorm WarningLIXPearl River33 min
May 11, 4:54 PM CDTSevere Thunderstorm WarningLIXJackson21 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.